Wyoming, 2007

High Wind in Wyoming, November 13, 2007

November 13, 2007 · NWS BYZ · 2 events in 2 counties and zones

A strong storm system moved across Southern Canada. This combined with high pressure over the Great Basin resulted in high winds along the eastern foothills of the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong storm system moved across Southern Canada. This combined with high pressure over the Great Basin resulted in high winds along the eastern foothills of the Big Horn Mountains. In addition, a powerful jet stream moved across the Billings Forecast area. The above factors combined with the passage of a strong cold front generated damaging winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 12, 9:02 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 12, 9:02 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
902 PM MST MON NOV 12 2007

.SHORT TERM...VALID FOR TUE AND WED...

BUSY NIGHT TONIGHT. WINDS GUSTING TO 85 MPH ALREADY THIS EVENING
IN LIVINGSTON. HAD REPORTS OF DAMAGE NEAR NYE AS WELL. A LARGE
WIND DRIVEN FIRE IS BEING PUSHED BY GUSTS ESTIMATED BY OFFICIALS
AT 80 MPH NEAR MELVILLE IN SWEET GRASS COUNTY. WINDS LOOK TO
CONTINUE AS IS...OR GET A BIT STRONGER ALL AREAS CURRENTLY IN
HIGH WIND WARNINGS. LATEST GUIDANCE STILL SUGGESTING WIND GUSTS TO
95 MPH FROM LIVINGSTON TO NYE. LATEST RUNS REMAINING CONSISTENT
WITH STRONGEST WINDS REMAINING NORTH OF THE AREA TOMORROW. AS A
RESULT HAVE CANCELLED THE HIGH WIND WARNING FOR MOST OF THE PLAINS
ZONES FOR TUESDAY...HOWEVER WILL STILL SEE SUSTAINED WINDS 25 TO
40 MPH WITH GUSTS NEAR 50 MPH AT TIMES. COLD FRONT IS STILL ON
TRACK FOR NORTHWEST ZONES BY EARLY TOMORROW MORNING...EXITING THE
SOUTHEAST ZONES IN THE AFTERNOON. THIS SHOULD BE THE KEY TO WINDS
CALMING DOWN TO MORE REASONABLE LEVELS TOMORROW.

OTHER NOTES...RAISED LOWS TONIGHT GIVEN WINDS AND CLOUD COVER
ACROSS THE AREA. IN AREAS WHERE MOUNTAIN WAVE ACTIVITY MAY OCCUR
TEMPERATURES MAY DROP SIGNIFICANTLY DURING ANY LULLS...BUT
INCREASE RAPIDLY WHEN DOWNSLOPE GUSTS RESUME. INCREASED CLOUD
COVER ALL AREAS THROUGH TOMORROW. CHAMBERS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NOT A LOT OF CHANGES TO THE EXTENDED FORECAST PACKAGE. RIDGING TO
ZONAL FLOW THROUGH SUNDAY. MOISTURE STREAMS INTO THE WESTERN
MOUNTAINS AND WILL KEEP THE POPS FOR THE HIGHER TERRAIN. WEAK
ENERGY STREAMS THROUGH THE STATE THROUGH THE PERIOD...BUT
DOWNSLOPE FLOW SHOULD PROTECT THE PLAINS FROM PRECIPITATION...SO
WENT DRY. DID WARM THINGS UP A COUPLE OF DEGREES THROUGH THE
PERIOD AS DOWNSLOPE FLOW SHOULD PROVIDE ABOVE NORMAL
TEMPERATURES. THERE ARE SOME INDICATIONS THAT PATTERN WILL SHIFT
TO A COLDER ONE WITH A BETTER CHANCE OF PRECIPITATION NEXT SUNDAY
AND MONDAY. THE MODELS WERE DIFFERENT IN HOW ENERGY CARVES OUT A
TROUGH OVER THE WEST AND SHIFTS ACROSS THE AREA WITH COLDER
AIR...SO MAINTAINED CURRENT GRID SET. THE ECMWF HAS THE MOST
DRAMATIC PATTERN SHIFT FOR NEXT MONDAY AS IT DIGS A DEEP TROUGH
OUT OVER THE GREAT BASIN. WILL BE INTERESTING TO SEE HOW THIS
EVOLVES. HUMPHREY

&&

.AVIATION...

STRONG GUSTY WINDS THROUGHOUT THE NIGHT BUT SHOULD BEGIN DROPPING
OFF IN INTENSITY BY MID MORNING. LVM HAS SEEN GUSTS APPROACHING 80
KTS.

SOUTHWEST WINDS 25 TO 45 KTS REMAIN ALONG THE EASTERN SLOPES OF THE
BEARTOOTH...CRAZY AND BIG HORN MOUNTAINS. GUSTS OF 60-90 KTS ARE
POSSIBLE FROM LVM TO NYE THROUGH EARLY MORNING...WITH GUSTS OF 40-60 KTS
POSSIBLE ELSEWHERE...INCLUDING 3HT AND SHR THROUGH THE OVERNIGHT.
INTENSITY OF GUSTS SHOULD DROP TO 20 TO 35 KT RANGE BY LATE
MORNING. WINDS WILL SHIFT TO NORTHWEST IN THE LATE MORNING AND
CONTINUE IN THE SAME STRENGTH WITH GUSTS INCREASING AGAIN BY LATE
AFTERNOON TO THE 40 TO 50 KT RANGE.

LLWS IS ALSO A CONCERN ACROSS THE REGION OVERNIGHT...WINDS ARE
EAST AT 40 TO 50 KTS APPROXIMATELY 1000 TO 2000 FT AGL.

OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE OVERNIGHT. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 049/050 030/045 026/053 038/055 036/055 035/051 032/048
    02/W    00/B    00/B    00/B    00/B    02/W    22/W
LVM 050/048 027/044 027/052 035/054 035/052 033/051 031/046
    15/W    01/N    10/N    00/B    00/B    02/W    22/W
HDN 042/056 026/050 020/055 033/057 034/058 032/054 030/050
    02/W    00/B    00/B    00/B    00/B    02/W    22/W
MLS 037/053 027/047 020/052 030/054 032/053 029/051 028/048
    02/W    00/N    00/B    00/B    00/B    02/W    22/W
4BQ 041/054 024/044 019/054 030/055 032/054 031/053 030/048
    02/W    00/N    00/B    00/B    00/B    02/W    22/W
BHK 039/054 024/044 019/048 026/049 027/049 025/049 027/045
    00/N    00/N    00/B    00/B    00/B    02/W    22/W
SHR 046/054 027/043 017/054 031/055 032/055 030/054 029/048
    02/W    20/N    00/B    00/B    00/B    02/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST TUESDAY FOR ZONES
      28-41-63-65-66.
     HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY FOR ZONES
      38-39-56.
WY...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 12, 3:02 PM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MST MON NOV 12 2007

MTZ028>042-056>058-063>068-WYZ098-099-132215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
302 PM MST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

AN INTENSE STORM SYSTEM WILL MOVE THROUGH SOUTHERN CANADA TONIGHT
PRODUCING VERY STRONG SOUTHWEST TO WEST WINDS ACROSS SOUTHERN
MONTANA AND NORTH CENTRAL WYOMING. THOSE IN AREAS PRONE TO STRONG
WINDS ALONG THE FOOTHILLS CAN EXPECT THE WINDS TO STRENGTHEN
THIS EVENING AND CONTINUE STRONG THROUGH TUESDAY MORNING. GUSTS
OF 80 TO 90 MPH ARE EXPECTED NEAR LIVINGSTON AND NYE TONIGHT. GUSTS
TO 60 MPH WILL BE POSSIBLY IN AREAS NEAR JUDITH GAP...HARLOWTON
AND BIG TIMBER TONIGHT AS WELL.

PERSONS LIVING IN OR PLANNING TRAVEL THROUGH THESE AREAS SHOULD
BE PREPARED FOR EXTREMELY STRONG WINDS. TRAVELERS ON INTERSTATE
90 NEAR LIVINGSTON CAN EXPECT VERY DANGEROUS CROSSWINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COLD FRONT WILL THEN PUSH ACROSS THE AREA TUESDAY. THIS WILL
BRING THE POSSIBILITY OF STRONG NORTHWEST WINDS OF 30 TO 45 MPH
WITH GUSTS AS HIGH AS 60 MPH ACROSS NEARLY THE ENTIRE AREA. THE
THREAT OF STRONG WINDS WILL DIMINISH BY TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 12, 6:12 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
612 PM MST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG LIVINGSTON              45.66N 110.56W
11/12/2007                   PARK               MT   PUBLIC

            POWER KNOCKED OUT IN LIVINGSTON.

0334 PM     HIGH SUST WINDS  LIVINGSTON              45.66N 110.56W
11/12/2007  M56.00 MPH       PARK               MT   ASOS

0340 PM     NON-TSTM WND GST 22 SW FORT SMITH        45.10N 108.22W
11/12/2007  M67.00 MPH       CARBON             MT   MESONET

            HILLSBORO RAWS

0517 PM     NON-TSTM WND GST 1 SW LIVINGSTON         45.65N 110.58W
11/12/2007  M85.00 MPH       PARK               MT   MESONET

            WEST LIVINGSTON I-90 DOT WIND SENSOR

0544 PM     NON-TSTM WND DMG LIVINGSTON              45.66N 110.56W
11/12/2007                   PARK               MT   PUBLIC

            2 SEMI-TRAILERS OVERTURNED ON I-90 NEAR LIVINGSTON

&&

TRC
Local storm report, Nov 12, 9:45 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
945 PM MST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND GST 7 W SHERIDAN            44.79N 107.10W
11/12/2007  E60.00 MPH       SHERIDAN           WY   TRAINED SPOTTER

            CONSISTENT 50-60 MPH WIND GUSTS FROM THE SOUTH

0650 PM     NON-TSTM WND GST 4 WNW DAYTON            44.90N 107.34W
11/12/2007  M78.00 MPH       SHERIDAN           WY   TRAINED SPOTTER

0700 PM     NON-TSTM WND DMG NYE                     45.45N 109.82W
11/12/2007                   STILLWATER         MT   LAW ENFORCEMENT

            50X100 FOOT POLE BARN DISINTIGRATED WITH DEBRIS
            EVERYWHERE. FIDDLER CREEK ROAD NEAR NYE.

0726 PM     NON-TSTM WND GST 4 W FISHTAIL            45.46N 109.57W
11/12/2007  M63.00 MPH       STILLWATER         MT   MESONET

            FISHTAIL RAWS

&&

TRC
Local storm report, Nov 12, 10:23 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1023 PM MST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST 1 W MELVILLE            46.10N 109.97W
11/12/2007  E80.00 MPH       SWEET GRASS        MT   TRAINED SPOTTER

            WINDS AT TIMES ARE DEAD CALM BUT CONTINUING TO BLOW ON
            THE FLATS. FIRE IS WEST OF THE RANCH.

0957 PM     NON-TSTM WND GST 5 SW NYE                45.40N 109.89W
11/12/2007  E0.00 MPH        STILLWATER         MT   TRAINED SPOTTER

            WINDS IN EXCESS OF 100 MPH AT STILLWATER MINE.

&&

DANB
Local storm report, Nov 12, 10:29 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1029 PM MST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND GST FORT SMITH              45.33N 107.92W
11/12/2007  E60 MPH          BIG HORN           MT   PUBLIC

            WIND GUSTS SINCE 3 PM FREQUENTLY ABOVE 60 MPH.

&&

DANB

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
November 13, 12:00 AM MST to 6:00 AM MST
Where
Sheridan Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter

Consistent 50-60 mph wind gusts occurred 7 miles west of Sheridan, with a peak wind gust of 61 mph. Wind gusts of 78 mph were reported four miles west/northwest of Dayton.

High Wind, Northeast Bighorn Mountains

When
November 13, 12:00 AM MST to 6:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

Trees were knocked down by 70 mph wind gusts in Burgess Junction.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64607, 64610.